A Answers (4)
Antibiotics like tetracycline can cause staining on your teeth. This usually occurs when this antibiotic is used by kids under eight or pregnant women, but there are also some reports of teeth staining in adults as well. Antibiotics cause staining called intrinsic staining. Intrinsic staining is the darkening of the inner structure of the teeth and is harder to remove.
Some antibiotics have been linked to teeth staining. For instance, pregnant women should not be treated with tetracycline because it can stain the fetus’ developing teeth. Once they erupt, the teeth may look gray or brown permanently as aresult of these stains.
Certain antibiotics can cause permanent teeth staining in children. Antibiotics are medications designed to destroy bacteria that can make you sick. Tetracycline is a commonly used antibiotic and the one most often blamed for staining teeth. Women who take tetracycline during the second half of their pregnancy may give birth to babies whose tooth enamel (or outer shell) is gray or brown in color. Likewise, children under age 8 who take tetracycline may develop the same problem. Pregnant women and young children should avoid tetracycline if possible.
Certain antibiotics will chemically bind to calcium that is being used by the body to form teeth that are still developing. When they bind to calcium they form a crystal that is colored differently from the enamel, and can even change color with exposure to sunlight or ultraviolet rays. Since the enamel is put on your teeth when you are young, this is mostly a concern for children. If your gums are not healthy, these same antibiotics can stain teeth directly.
Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.